Illinois, 2011Flash Flood and Damaging Winds in Illinois, July 12, 2011
July 12, 2011 · NWS PAH · 11 events in 7 counties and zones
Clusters of thunderstorms drifted east-southeast across southern Illinois. A hot air mass fed north-northeastward into these storms, maintaining a feed of instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $94,000
- Crop damage
- $5,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms drifted east-southeast across southern Illinois. A hot air mass fed north-northeastward into these storms, maintaining a feed of instability. Strong outflow winds ahead of the storms produced isolated damage. After the initial round of storms stabilized the atmosphere, the storms posed more of a heavy rain and flooding threat. The storms occurred along and ahead of a cold front that was draped across southern Illinois and southern Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM CST, 10 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT TUE JUL 12 2011
.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE DURING THE FIRST PERIOD WITH
HEAT AND SVR TSTM WATCH.
THE NORTHERN FRINGES OF AN UPPER LEVEL RIDGE OVER THE AREA
COMBINED WITH TRAPPED LOW LEVEL MOISTURE HAS ONCE AGAIN PRODUCED
HEAT INDICES AT OR ABOVE 110 DEGREES AT VIRTUALLY ALL LOCATIONS
WITHIN OUR CWA THIS AFTERNOON.
SYNOPTICALLY THE CENTER OF THE UPPER RIDGE HAS SLID SOUTH OF OUR
AREA. THIS HAS ALLOWED A MINIMAL AMOUNT OF COOLING IN THE MID
LEVELS OF THE ATMOSPHERE THUS WEAKENING THE CAP. IT HAS ALSO ALLOWED
A SFC BOUNDARY THAT WAS NORTH OF OUR CWA TO BEGIN TO MOVE TOWARD
OUR NORTHERN BORDERS. THIS COMBINED WITH WEAK UPPER LEVEL RIPPLES
OF ENERGY RIDING ALONG THE NORTHERN FRINGES OF THE UPPER LEVEL
RIDGE HAS CAUSED CONVECTION TO BREAK OUT ACROSS THE NORTHERN AND
NORTHEASTERN SECTIONS OF THE CWA AT THE TIME OF THIS WRITING.
AS THE UPPER RIDGE CONTINUES TO GET SUPPRESSED FARTHER TO THE
SOUTH AND WEST...HIGH PRESSURE OVER THE GREAT LAKES WILL SLOWLY PUSH
A BACK DOOR COLD FRONT ACROSS OUR REGION THROUGH THURSDAY. AS THE
FRONTAL BOUNDARY MOVES TO THE SOUTH AND WEST...PRECIP CHANCES WILL
DECREASE FROM NORTHEAST TO SOUTHWEST.
AFTER A BRIEF RESPITE THURSDAY NIGHT...AN UPPER RIDGE BEGINS TO
PUSH EASTWARD OUT OF THE CENTRAL PLAINS INTO THE NORTHWEST HALF OF
OUR CWA. AT THE SAME TIME THERE WILL BE PLENTY OF LOW LEVEL MOISTURE
OVER THE SOUTHEAST SECTIONS...AND A SURFACE BOUNDARY STALLED OUT
JUST SOUTH AND WEST OF OUR CWA. AS A RESULT...THERE IS A SMALL
CHANCE OF PRECIP OVER THE SOUTHEAST SECTIONS BOTH FRIDAY AND SATURDAY.
THROUGH THE REST OF THE FORECAST PERIOD...ALTHOUGH MODELS STILL
NOT IN THE BEST AGREEMENT...THE UPPER RIDGE IS FORECAST TO BUILD
BACK ACROSS THE ENTIRE CWA...SO PRECIP CHANCES ARE SLIM TO NONE.
HOWEVER...AS A RESULT WE WILL SEE AN INCREASE IN BOTH TEMPERATURES
AND DEWPOINTS BY THE END OF THE WEEKEND INTO THE EARLY PART OF
NEXT WEEK.
&&
.AVIATION...
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR GIBSON-
PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
DB/JAPHazardous weather outlook, Jul 12, 1:01 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT TUE JUL 12 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
201 PM CDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR THAT PART
OF THE QUAD STATE GENERALLY NORTH OF A LINE FROM CARBONDALE
ILLINOIS TO ROCKPORT INDIANA.
THE STORM PREDICTION CENTER HAS PLACED ALL OF THE QUAD STATE
REGION...EXCEPT FOR LOCATIONS SOUTH AND WEST OF A LINE FROM
GREENVILLE MISSOURI TO FULTON KENTUCKY...IN A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON. A FEW STORMS IN THE RISK AREA MAY PULSE
UP TO SEVERE LIMITS...PRODUCING DAMAGING HAIL AND WINDS.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM CDT. THIS WARNING COULD BE CANCELED EARLIER FOR
SOME OF THE AREA SHOULD RAIN OR CLOUD COVER BRING HEAT INDEX VALUES
BELOW CRITICAL LEVELS. PLEASE REFER TO THE LATEST EXCESSIVE HEAT
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
DETAILS AND PRECAUTIONS.
GIVEN THE HIGH WATER CONTENT IN THE ATMOSPHERE...TORRENTIAL
RAINFALL...CAPABLE OF PRODUCING ISOLATED FLASH FLOODING...WILL BE
A CONCERN...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.
MINOR RIVER FLOODING WILL CONTINUE FOR THE LITTLE WABASH RIVER AT
CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL
POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH
THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL
OR PART OF THE OUTLOOK THROUGH THURSDAY...BECOMING MORE ISOLATED
DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. AT THIS TIME...MOST
OF THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.
MINOR RIVER FLOODING WILL CONTINUE INTO THE WEEKEND FOR THE LITTLE
WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS
AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE
CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...ESPECIALLY OVER
THE NORTHEAST HALF OF THE QUAD STATE REGION.
JP
In the hours before
Local storm report, Jul 12, 2:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG WHITESVILLE 37.68N 86.87W
07/12/2011 DAVIESS KY BROADCAST MEDIA
POWER LINES DOWN AND A ROOF OFF OF A BARN. LIGHTNING
STRIKES HOUSE AS WELL. REPORTED BY A WEHT VIEWER. TIME
APPROXIMATED FROM RADAR.
&&
CWEvent by event
4 heavy rain, 4 thunderstorm wind, 1 funnel cloud, 1 lightning, 1 flash flood. Local standard time, as filed.
Funnel Cloud, Wayne
- When
- July 12, 2:10 PM CST
- Where
- Wayne County, Fairfield Muni Arpt
- Reported by
- Emergency Manager
- Coordinates
- 38.380, -88.420
A rope-like funnel cloud was photographed over the Fairfield Municipal Airport. The photographer stated the funnel cloud briefly dipped to within 200 to 300 feet of the ground.
Heavy Rain, Wabash
- When
- July 12, 3:15 PM CST to 4:24 PM CST
- Where
- Wabash County, Mt Carmel
- Reported by
- Public
- Coordinates
- 38.420, -87.770
Street flooding was reported. There were several inches of moving water across at least one street.
Thunderstorm Wind, Wabash
- When
- July 12, 3:38 PM CST
- Where
- Wabash County, Mt Carmel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 38.420, -87.770
Trees and power lines were brought down in at least three places. The majority of the east side of Mount Carmel was without power.
Lightning, Wabash
- When
- July 12, 3:45 PM CST
- Where
- Wabash County, Mt Carmel
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.420, -87.770
A storage shed on the west side of town was destroyed by an apparent lightning strike.
Heavy Rain, Jefferson
- When
- July 12, 4:53 PM CST to 7:00 PM CST
- Where
- Jefferson County, Mt Vernon
- Reported by
- Newspaper
- Coordinates
- 38.320, -88.900
Heavy rain resulted in flooding of several city streets.
Thunderstorm Wind, Jefferson
- When
- July 12, 5:16 PM CST
- Where
- Jefferson County, Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 38.320, -88.900
Numerous trees and power lines were brought down. An athletic field fence was damaged. Eleven utility poles were knocked down. About 1,500 utility customers were without power in the city. Power was fully restored by noon the following day.
Heavy Rain, Perry
- When
- July 12, 6:45 PM CST to 8:35 PM CST
- Where
- Perry County, Du Quoin
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -89.230
Street flooding occurred on the outer lanes of U.S. Highway 51 near DuQuoin.
Flash Flood, Jackson
- When
- July 12, 7:25 PM CST to 8:15 PM CST
- Where
- Jackson County, 1.48 mi SE of Barr to 2.48 mi NE of Carbondale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.734, -89.252
Torrential rains caused street flooding in Carbondale. A few vehicles were stranded in floodwater.
Heavy Rain, Massac
- When
- July 12, 7:55 PM CST to 8:10 PM CST
- Where
- Massac County, Round Knob
- Reported by
- Emergency Manager
- Coordinates
- 37.250, -88.750
A trained spotter measured 0.78 inches of rain in 15 minutes.
Thunderstorm Wind, Massac
- When
- July 12, 8:05 PM CST
- Where
- Massac County, 3 mi S of New Columbia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.277, -88.780
A barn was blown down. The barn was estimated to be about 70 years old. The barn was about 30 feet tall and likely contained a hay loft. Large tree limbs were blown down nearby. A nearby corn field was partially flattened.
Thunderstorm Wind, Alexander
- When
- July 12, 8:20 PM CST
- Where
- Alexander County, 0.71 mi W of Olive Branch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 37.169, -89.363
Trees were blown down over Illinois Route 3.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12, 201155 injured · 1 event
- Excessive Heat in Pennsylvania, July 12, 20111 death · 5 events
- Rip Current in Massachusetts, July 12, 20111 death · 1 event
- Lightning Strike in Arizona, July 12, 20111 death · 1 event
- Excessive Heat in Louisiana, July 12, 20111 death · 1 event
- Excessive Heat in New Jersey, July 12, 201110 injured · 5 events
- Damaging Winds in Arkansas, July 12 to 13, 2011$310,000 · 60 kt wind · 2 events
- Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011$165,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Missouri, July 12 to 13, 2011$176,000 · 87 kt wind · 8 events
- Flash Flooding and Hail in Illinois, July 12, 2011$132,000 · 52 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, July 12, 2011$116,000 · 61 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2011$90,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322098, 318693, 322092, 331585, 322089, 322095, 318694, 321917, 322103, 322109, 318692.